Thunderstorm Wind, Blount
- When
- May 18, 4:48 PM EST
- Where
- Blount County, 0.69 mi S of Alcoa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -83.980
Several trees were reported down near Alcoa.
A lone severe thunderstorm formed across Central East Tennessee producing a wind gust that knocked down a few trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A lone severe thunderstorm formed across Central East Tennessee producing a wind gust that knocked down a few trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 1:49 PM EST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 249 PM EDT Fri May 18 2018 .SHORT TERM...(Tonight and Saturday)... The upper pattern only shows minimal signs of change this afternoon as the persistent weak upper trough continues to hold across much of the southeast states, albeit slowly tilting negative as it begins to lift. In the low/mid levels, sly moisture advection prevails as well with ample daytime heating induced instability supporting ongoing/increasing coverage of showers and thunderstorms this afternoon, perhaps aided by weak shortwave H5 impulses. With that, pops remain elevated with widespread likely levels highlighted through the day. As for the convection itself, saturated profiles will work against strong/deep updrafts despite modest lapse rates and thus cape thereby suggesting mostly general thunder. That said, when the weak H5 shortwave impulses pass overhead later today, would not be shocked if convection deepened slightly to yield a few strong storms capable of gusty winds and small hail. All in all, think the primary threat this afternoon will be brief heavy rainfall, with any flooding concerns limited by improved storm motions. Moving into tonight, convection will diminish with loss of heating, and the boundary layer will decouple resulting in light flow at the sfc and development of patchy fog. Not expecting any widespread dense fog, however sites that received rainfall today/tonight cannot be overlooked for such. Saturday looks to be fairly similar to today as the moist airmass remains and the upper trough is slow to lift out. Thus, will keep pops relatively low overnight before ramping up to likely levels by late morning as additional development is favored to the west, moving into the region through the afternoon as the final trough axis traverses the region. Temperatures on Saturday will remain above normal levels. .LONG TERM...(Saturday night through Friday)... Expect continued wet and warm weather through the extended with a very summer-like and tropical pattern. We'll see an overall decrease in PoPs on Saturday night as instability decreases with the loss of daytime heating and the shortwave axis moves to our east. Still, may see a few showers and thunderstorms overnight, especially in the evening hours, mainly across northern sections of the forecast area where greater forcing is expected. Expect mainly dry conditions on Sunday, but still cannot rule out slight chance/chance PoPs, especially across the higher elevations. Expect shortwave ridging to build in early in the week. As usual with warm season diurnal convection, expect highest PoPs to be across the higher elevations. Model solutions diverge midweek. The GFS and CMC show an area of weak low pressure across the eastern GoM moving inland across the Southeast CONUS midweek, but the ECMWF does not favor that solution. If a weak tropical low does develop, this would increase PoPs across parts of the area, but regardless, expect diurnal convection to occur within a very warm and moist airmass. Should see above normal temperatures during the week with ridging and a southerly low-level flow, but shouldn't have widespread 90s because of the additional cloud cover and very moist boundary layer. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 85 68 87 / 70 50 20 30 Knoxville McGhee Tyson Airport, TN 66 84 67 86 / 50 60 20 30 Oak Ridge, TN 66 83 66 87 / 50 60 20 30 Tri Cities Airport, TN 63 80 63 82 / 40 70 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG/JB
Hazardous Weather Outlook National Weather Service Morristown TN 253 PM EDT Fri May 18 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 253 PM EDT Fri May 18 2018 /153 PM CDT Fri May 18 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and early evening. Some of these thunderstorms could be strong with gusty winds, small hail, frequent cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CDG
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT FRI MAY 18 2018
TNZ067-083>085-182015-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
334 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTHWESTERN MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL 415
PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring City, or 10 miles northeast of Decatur, moving
north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Decatur, Spring City, Midtown, Harriman, Peakland, Clear
Water, Eagle Furnace, Murray Store, Piney Falls State Park, Grandview
and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3549 8480 3578 8489 3583 8480 3582 8478
3586 8473 3589 8471 3590 8469 3590 8458
3549 8459
TIME...MOT...LOC 1934Z 180DEG 17KT 3567 8471
JLBSpecial Weather Statement
National Weather Service Morristown TN
409 PM EDT FRI MAY 18 2018
TNZ035-067-068-084>086-182100-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-Morgan TN-McMinn TN-
409 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...NORTH CENTRAL MCMINN...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
Fairview, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Oakdale, Paint Rock, Bradbury, Pine Orchard, Dearmond, Tellico
Village, Fort Loudon State Park and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 8458 3590 8470 3591 8468 3602 8474
3601 8433 3590 8427 3582 8418 3557 8422
TIME...MOT...LOC 2008Z 189DEG 21KT 3564 8444Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
3633 8477 3634 8474 3635 8474 3635 8473
3637 8472 3636 8431 3600 8435 3600 8473
3606 8479 3609 8480 3609 8483 3617 8491
3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463Special Weather Statement
National Weather Service Morristown TN
453 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067>069-071-182145-
Anderson TN-Roane TN-Loudon TN-Scott TN-Campbell TN-Knox TN-
NW Blount TN-Morgan TN-
453 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...NORTHEASTERN
LOUDON...ANDERSON...WESTERN KNOX...NORTHWESTERN BLOUNT...SOUTHWESTERN
CAMPBELL...NORTHEASTERN ROANE AND SCOTT COUNTIES UNTIL 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Wartburg to near Lenoir
City. Movement was north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, La Follette, Oneida,
Wartburg, Farragut, Oliver Springs, Louisville, Jacksboro,
Huntsville, Helenwood, Caryville, Lake City, Norris, Greenback,
Winfield, Friendsville and Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8439 3612 8392 3564 8415 3625 8471
3639 8468 3640 8466 3641 8467 3641 8466
3642 8467 3660 8463
TIME...MOT...LOC 2052Z 188DEG 25KT 3617 8451 3578 8421Special Weather Statement
National Weather Service Morristown TN
511 PM EDT FRI MAY 18 2018
TNZ036-068-069-071-072-087-182200-
Anderson TN-Blount Smoky Mountains TN-Loudon TN-Knox TN-NW Blount TN-
Southeast Monroe TN-
511 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...SOUTHERN
ANDERSON...SOUTHERN KNOX...WESTERN BLOUNT AND NORTHEASTERN MONROE
COUNTIES UNTIL 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Maryville, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Greenback, Friendsville, Karns, Happy
Valley, Wildwood, Clover Hill, Lake Forest and Bearden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3556 8409 3558 8411 3559 8411 3558 8413
3558 8415 3559 8415 3560 8417 3562 8419
3562 8421 3602 8420 3595 8377 3554 8399
TIME...MOT...LOC 2110Z 188DEG 25KT 3565 8409Special Weather Statement National Weather Service Morristown TN 544 PM EDT FRI MAY 18 2018 TNZ012>014-036-037-182230- Anderson TN-Claiborne TN-Union TN-Scott TN-Campbell TN- 544 PM EDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE...NORTHERN ANDERSON...CAMPBELL...NORTHWESTERN UNION AND EAST CENTRAL SCOTT COUNTIES UNTIL 630 PM EDT... At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Jacksboro, or 9 miles north of Clinton, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clinton, La Follette, Jacksboro, Caryville, Lake City, Norris, Norris Dam State Park, Elk Valley, Andersonville, Disney, Cove Lake State Park, Fincastle and Royal Blue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3612 8407 3620 8435 3653 8430 3644 8385 TIME...MOT...LOC 2144Z 206DEG 17KT 3622 8418
The Knoxville radar (KMRX), 67 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down near Alcoa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745943.